Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 118, NWS La Crosse, WI

June 24, 1998Fayette County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 24, 1998, 12:55 AM CDT for Fayette County, Winneshiek County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1998, 12:55 AM CDT (05:55 UTC)
Expired
Jun 24, 1998, 1:40 AM CDT
In force
45 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Fayette County, IA, Winneshiek County, IA

What was reported inside it

TimeReportWhereRemark
Jun 24, 1:09 AM CDTThunderstorm Wind 53Jackson Jct, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 12:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:55 PM CDT, 11 hours earlier.

Area forecast discussion, Jun 23, 1:55 PM CDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
155 PM CDT TUE JUN 23 1998

18Z SURFACE ANALYSIS SHOWS TWO BOUNDARIES OF INTEREST. ONE ACROSS THE
NORTHERN PORTION OF THE FORECAST AREA AND THE OTHER... A WARM FRONT
ACROSS THE CENTRAL PLAINS. BOTH CONTINUE THEIR NORTHWARD MOVEMENT WITH
THE SECOND BOUNDARY TO BE THE MAIN FOCUS FOR CONVECTIVE DEVELOPMENT
OVERNIGHT. DEWPOINTS ALONG AND SOUTH OF THIS BOUNDARY ARE CURRENTLY IN
THE 70S.

SHORT TERM...
MAIN FORECAST CHALLENGE THIS PERIOD WILL BE CONVECTIVE DEVELOPMENT AND
RESULTANT FLASH FLOOD AND SEVERE POTENTIAL. WARM FRONT TO MOVE NORTH
AND SETUP ACROSS IOWA THIS EVENING. SEVERAL FIELDS POINT TO MCC
DEVELOPMENT ALONG THIS BOUNDARY WHICH WILL AFFECT PORTIONS OF THE
FORECAST AREA TONIGHT. ONCE DEVELOPED... THICKNESS GRADIENT WOULD
INDICATE AN EASTERLY TRACK ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN.

POOLING OF PRECIPITABLE WATERS /1.75 IN/ ALSO RE-ASSURES FLOOD
POTENTIAL. AREA ALREADY SATURATED FROM RAINFALL DURING THE PAST WEEK.
FLASH FLOOD GUIDANCE VALUES LOW... AROUND 1 IN/HR... 1.5 IN/6HR. GIVEN
TRACK OF THE SYSTEM... BELIEVE FLOOD POTENTIAL HIGHEST ACROSS SOUTHERN
PORTION OF THE FORECAST AREA.

AFTER COORDINATION WITH THE SURROUNDING FORECAST OFFICES... HAVE
OFFERED INPUT FOR A FFA FOR ALL NORTHEAST IOWA COUNTIES AND IN
WISCONSIN... FROM VERNON COUNTY SOUTH. THE REMAINDER WE CAN PROBABLY
LET THE EVENING SHIFT ADDRESS ONCE SYSTEM IS DEVELOPED AND PROPAGATION
ACROSS THE REGION WILL THEN BE BETTER KNOWN. TEMPERATURES NEAR GUIDANCE
LOOK GOOD.

COORDINATED WITH GRB/MPX/MKX/DMX/NCRFC

KRC

In the hours before

Special weather statement, Jun 23, 9:00 PM CDT, 3 hours 55 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT TUE JUN 23 1998

THE STORM PREDICTION CENTER INDICATES THERE IS A MODERATE RISK OF
SEVERE WEATHER ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA...AS WELL AS
CENTRAL AND SOUTHWEST WISCONSIN TONIGHT.

THUNDERSTORMS ACROSS NORTH CENTRAL IOWA WILL CONTINUE TO MOVE EAST
THROUGH THE LATE EVENING AND OVERNIGHT HOURS.  THE STORMS SHOULD START
PUSHING INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA BY 11 PM AND INTO
WESTERN WISCONSIN AFTER MIDNIGHT. THE MAIN THREATS FROM THESE STORMS
WILL BE STRONG AND DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING
FROM HEAVY RAINFALL.

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATE THIS EVENING IN
NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND OVERNIGHT IN SOUTHWEST
WISCONSIN.

KING
Special weather statement, Jun 23, 9:00 PM CDT, 3 hours 55 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT TUE JUN 23 1998

THE STORM PREDICTION CENTER INDICATES THERE IS A MODERATE RISK OF
SEVERE WEATHER ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA...AS WELL AS
CENTRAL AND SOUTHWEST WISCONSIN TONIGHT.

THUNDERSTORMS ACROSS NORTH CENTRAL IOWA WILL CONTINUE TO MOVE EAST
THROUGH THE LATE EVENING AND OVERNIGHT HOURS.  THE STORMS SHOULD START
PUSHING INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA BY 11 PM AND INTO
WESTERN WISCONSIN AFTER MIDNIGHT. THE MAIN THREATS FROM THESE STORMS
WILL BE STRONG AND DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING
FROM HEAVY RAINFALL.

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATE THIS EVENING IN
NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND OVERNIGHT IN SOUTHWEST
WISCONSIN.

KING

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:22 AM CDTSevere Thunderstorm WarningARXMower33 min
Jun 23, 11:55 PM CDTSevere Thunderstorm WarningARXFloyd60 min
Jun 24, 12:05 AM CDTSevere Thunderstorm WarningARXMitchell50 min
Jun 24, 12:15 AM CDTSevere Thunderstorm WarningARXChickasaw, Howard50 min
Jun 24, 2:34 AM CDTTornado WarningARXClayton36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.